The oral contraceptive pill (OCP) is one of the most commonly used pharmaceutical drugs worldwide. While it was originally developed for women to prevent them from falling pregnant, it is often prescribed for a wide range of hormonal issues including irregular menstrual cycles, heavy bleeding, PMS and acne, even for girls as young as 12.
It is important for anyone taking a pharmaceutical medication to understand and educate themselves on not only the benefits it may provide but also the potential side effects and interactions of taking the drug. The OCP is no exception, and while it is convenient and beneficial for some women, for many women the OCP is contraindicated due to one or more health concerns and for other women can cause side effects.
One of the most noteworthy side effects of taking the OCP is the way in which it depletes women of a number of essential nutrients, many of which are in fact important for preventing PMS. Of particular concern are the B group vitamins and zinc. These nutrient deficiencies can cause a range of symptoms including loss of libido, anxiety, fatigue, irritability, lowered mood, fluid retention, poor immune function and more.
Following cessation of the OCP the effects can last for up to 3-6 month, before it is completely metabolised and removed from the body. It is interesting to note that it is not uncommon for a woman to report a greater sense of wellbeing (both physically and psychologically) and more specifically a lift in mood after going off the OCP.
If you are suffering from any type of hormonal imbalance the OCP may help to “mask” the symptoms with synthetic hormones. It is however important to ascertain and treat the cause of the problem. By seeking help from your naturopath the cause of the hormonal imbalance can be investigated and treated to rebalance the body, and therefore help to remove the related symptoms.